Alert archive / Washington / Wind Advisories in 2023

Wind Advisory 1, NWS Spokane, WA

February 6, 2023Asotin County, Garfield County, Washington

NWS Spokane, WA issued this wind advisory at Feb 6, 2023, 2:56 PM PST for Asotin County, Garfield County, Washington. It took effect at Feb 7, 2023, 4:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2023, 2:56 PM PST (22:56 UTC)
In effect from
Feb 7, 2023, 4:00 PM PST
Expired
Feb 8, 2023, 1:48 AM PST
In force
10 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS76 KOTX 062256
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
256 PM PST Mon Feb 6 2023

WAZ031-032-071830-
/O.NEW.KOTX.WI.Y.0001.230208T0000Z-230208T1500Z/
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Including the cities of Pomeroy, Anatone, Alpowa Summit, Peola,
Clarkston, Cloverland Road, and Mountain Road
256 PM PST Mon Feb 6 2023

...WIND ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts of 50 to 60 mph 
  expected.

* WHERE...Pomeroy, Anatone, Alpowa Summit, Peola, Clarkston, 
  Cloverland Road, and Mountain Road.

* WHEN...From 4 PM Tuesday to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

OTX
4 follow-up statements
154 
WWUS76 KOTX 070931
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
131 AM PST Tue Feb 7 2023

WAZ031-032-080015-
/O.CON.KOTX.WI.Y.0001.230208T0000Z-230208T1500Z/
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Including the cities of Peola, Anatone, Pomeroy, Cloverland Road,
Mountain Road, Clarkston, and Alpowa Summit
131 AM PST Tue Feb 7 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM 
PST WEDNESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Peola, Anatone, Pomeroy, Cloverland Road, Mountain Road, 
  Clarkston, and Alpowa Summit.

* WHEN...From 4 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Elevations above 4000 feet in the Blue 
  Mountains may experience blowing and drifting snow with mountain 
  snow accumulations of 3 to 6 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GKOCH
748 
WWUS76 KOTX 072232
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
232 PM PST Tue Feb 7 2023

WAZ031-032-081500-
/O.CON.KOTX.WI.Y.0001.230208T0000Z-230208T1500Z/
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Including the cities of Mountain Road, Clarkston, Pomeroy, Peola,
Cloverland Road, Alpowa Summit, and Anatone
232 PM PST Tue Feb 7 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Peola, Anatone, Pomeroy, Clarkston, Cloverland Road, 
  Mountain Road, and Alpowa Summit.

* WHEN...Until 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Elevations above 4000 feet in the Blue 
  Mountains may experience blowing and drifting snow with mountain 
  snow accumulations of 3 to 6 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CD
537 
WWUS76 KOTX 080518
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
918 PM PST Tue Feb 7 2023

WAZ031-032-081330-
/O.CON.KOTX.WI.Y.0001.000000T0000Z-230208T1500Z/
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Including the cities of Anatone, Mountain Road, Pomeroy,
Cloverland Road, Peola, Clarkston, and Alpowa Summit
918 PM PST Tue Feb 7 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph 
  expected. The strongest winds are expected to occur at Alpowa 
  Summit.

* WHERE...Anatone, Mountain Road, Pomeroy, Cloverland Road, Peola, 
  Clarkston, and Alpowa Summit.

* WHEN...Until 7 AM PST Wednesday. The peak winds will occur between 
  9 PM PST and 3 AM PST.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

* ADDITIONAL DETAILS...Elevations above 4000 feet in the Blue 
  Mountains may experience blowing and drifting snow with mountain 
  snow accumulations of 3 to 6 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

FX
345 
WWUS76 KOTX 080948
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
148 AM PST Wed Feb 8 2023

WAZ031-032-081100-
/O.CAN.KOTX.WI.Y.0001.000000T0000Z-230208T1500Z/
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Including the cities of Clarkston, Anatone, Cloverland Road,
Pomeroy, Mountain Road, Alpowa Summit, and Peola
148 AM PST Wed Feb 8 2023

...WIND ADVISORY IS CANCELLED...

The threat of wind gusts above 45 mph has ended. Through mid 
morning, places like Alpowa Summit, Pomeroy, and exposed ridges in 
the Blue Mountains will experience southwest winds of 15 to 20 mph 
with gusts to 35 mph. Winds will gradually subside through the day.

$$

GKOCH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Feb 6, 2:47 PM PST, 9 minutes earlier.

Area forecast discussion, Feb 6, 2:47 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
247 PM PST Mon Feb 6 2023

.SYNOPSIS...
Snow starts into the Cascades tonight. Then a vigorous system
will deliver areas-wide mountain snow, rain to the lowlands, and
gusty winds Tuesday into Wednesday. Drier weather is expected for
Thursday, before a weak system brings mixed precipitation Friday.
Saturday and Sunday appear drier. We are watching a potential
system coming through Monday as well.

&&

.DISCUSSION...

...Mountain Snow and Lowland Rain with Wind Tuesday into Wednesday...

Tonight through Tuesday night: A strong storm system will be
moving through the region, with its impacts starting into the
Cascades tonight and expanding throughout the region Tuesday. This
afternoon a broad trough sits over the Gulf of AK and there are
several waves/circulations pivoting around it. One wave will
continue to push into western Canada this afternoon and evening.
That will allow the PWAT plume which has been north to sag toward
our region. Our region generally remains in the warm sector of
this system and with the flow becoming more westerly tonight this
will bring good precipitation chances to the Cascade crest
tonight, with some light snow.

A second wave situated further southwest (near 50N/140W) pushes
toward the region later tonight into Tuesday, with a cold front
and supporting upper trough that will bring good lift into the
region especially Tuesday and work with PWATs around 150-180% of
normal to expand precipitation chances through a large part of the
Inland NW. Chances start to increase in the early morning Tuesday
but become likely across most of the region in the late morning
to afternoon, with the cold front pushing in. The westerly flow
and shadowing effects will keep PoPs lower in the lower lee of the
Cascades and deeper Columbia Basin. Chances remain high through
early evening, then start to retreat to into the mountains late
evening into the overnight, with much drier air spreading in
behind the front. PWATs drop to 40-50% of normal by early
Wednesday morning. Unstable lapse rates come in behind the front
and with the upper trough and the precipitation will be come more
showery, which could enhance some of the snowfall and there could
be some convergence band into the Cascades but models are not
consistent on where those may set up, so this will have to be
monitored should it allow some heavier precipitation rates into
the Cascade passes.

* Mountain Snow: snow levels start around 2-4kft tonight, lowest
  over north-central WA and the Methow Valley, then rise to about
  3-4.5kft ahead of the cold front into Tuesday, before they drop
  down toward the valley floors overnight into Wednesday morning.
  However when they do drop down the precipitation chances are
  largely waning as drier air moves in. Snowfall will be most
  impactful around the mountains. Accumulations around Stevens
  Pass between Tuesday morning and Wednesday morning are forecast
  to be in the 10-18 inch range, while Lookout Pass could see 6-12
  inches. Other areas such as Fourth of July Pass and Sherman
  Pass could see 2-5 inches. With the snow will come increasing
  wind, so we will have to watch for blowing snow in the passes
  and in the mountains too (including any recreational areas). The
  winter storm watches for the Cascade crest are being replaced
  with advisories. Other advisories may be needed later for the
  central Idaho Panhandle, especially near Lookout Pass.

* Lowland precipitation amounts and impacts: Some of the higher
  valleys and sheltered valleys could also see some snow
  accumulation. This potential starts early Tuesday at the start
  of the precipitation and again overnight/early Wednesday AM.
  This includes places like Priest Lake, Metaline, Colville and
  Republic, Omak and the Methow Valley. Amounts should generally
  be less than 2 inches, with NBM probabilities of more than that
  at only around 20-40%. Other lower elevations across northern
  Columbia Basin, including the Waterville Plateau to the
  Spokane/CdA area, could see a mix at the start of the system and
  at the very tale end. Yet the potential for any measurable snow
  is low, with amounts at less than 0.5 if anything accumulations
  at all. NBM probabilities of greater than 0.1 inches of snow in
  these areas is only 10-20%. Otherwise liquid precipitation
  amounts around 0.20-0.50 inches are possible over the east third
  of WA and the ID lower elevations, with lesser amounts in the
  deeper Columbia Basin if anything falls in this latter area at
  all. We will watch for some increased flow and rises on smaller
  creek/streams over southeast WA/lower ID, especially around the
  Palouse.

* Winds: The other impact of the system will be winds. The
  incoming dynamic front and LLJ and good mixing will lead to the
  breezy to windy conditions. The stronger winds are expected to
  develop after midday and peak in the late afternoon to late
  evening. On average look for speeds of 15-25 mph, with gusts of
  30-40 mph. Locally higher gusts are expected within the
  mountains and also around the Camas Prairie. Some of the
  stronger winds are expected near and downwind of the Blue
  Mountains, so some wind advisories are being hoisted there for
  late Tuesday into early Wednesday. Speeds of 20-40 mph, with
  gusts approaching 50-60 mph will be possible. /Solveig

Wednesday through Monday: There is 50-60 percent change of 1-2
inches of snow and a 20-30 percent chance of 2-4 inches of snow
from 4 AM Wed to 10 AM at Lookout Pass. Wintry travel conditions
are expected. There is nearly a 40% chance up to 12 inches of snow
at Lookout Pass in total through Wednesday afternoon.

Ensemble guidance is in good agreement of a drying
trend/ridging Wednesday morning as a shortwave exits the INW.
Ensembles suggest this ridge will be short lived with a storm
system as a shortwave enters the Western US Thursday/Friday. This
system does not look overly impressive. NBM guidance suggests most
of the precip will be over the Cascade crest and into Western
Washington. Snow levels will be low enough for snow at Stevens
Pass. There is a 40-50 percent chance of up to 2 inches of snow
from 4 AM Fri - 4 AM Sat at Stevens Pass and a 15-25 percent
chance of up to 2 inches of snow at Lookout Pass. Impacts will be
minimal with this light snow. Any precipitation that falls from
10 PM Thursday to 10 AM Friday will be snow. Rising snow levels
during the day Friday will lead to a very light rain in the
Spokane/Pullman area. Sandpoint and Bonners Ferry have a chance
for a rain/snow mix Friday afternoon.

Ensembles are in good agreement of another short-lived ridge late
this weekend. Agreement breaks down going into Monday where 44
percent of ensemble members bring a shortwave into western WA
where the other 56 percent of the members are slower and less
amplified. At this time it appears snow levels will support
mountain snow and lowland rain. Only 1-4 percent of the members
have at least an inch of snow for Spokane. /db

&&

.AVIATION...
18Z TAFs: Low level moisture continues to bring IFR conditions
around GEG/SFF/COE, and northeast WA/north ID valley similar or
MVFR this morning. MOS and HREF show improvement toward MVFR is
most of these areas this afternoon, with 60-70% confidence, before
dropping back toward IFR late this evening into the overnight,
with GEG having the greatest likelihood at around 50-60%. Patchy
fog is possible near GEG overnight/early Tuesday too. Other TAF
sites are expect to remain largely VFR much of today and tonight,
though will see increasing and lower clouds, before the potential
for at least MVFR develops around EAT/MWH. Lesser confidence is
found near PUW/LWS. An incoming cold front will lead to increasing
precipitation chances early Tuesday. Though confidence is highest
after 18Z Tuesday, there is some potential for a -ra or -rasn to
develop between 14-18Z at most TAF sites. /Solveig

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  41  30  42  25  42 /  10  90  70   0   0   0
Coeur d'Alene  34  40  29  39  22  40 /  20 100  80  10   0   0
Pullman        32  43  31  39  26  42 /  10  70  90  10   0   0
Lewiston       35  49  36  47  28  48 /  10  40  80  10   0   0
Colville       32  38  25  39  21  38 /  20 100  60   0   0  10
Sandpoint      34  38  30  37  23  37 /  50 100  90  20   0  10
Kellogg        34  39  31  34  23  40 /  50 100 100  40   0   0
Moses Lake     34  46  29  47  26  45 /  10  50  10   0   0   0
Wenatchee      32  41  29  41  26  37 /  20  40  20   0   0   0
Omak           32  37  26  39  23  35 /  10  70  30   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 4 PM Tuesday to 7 AM PST Wednesday for Lower
     Garfield and Asotin Counties-Northeast Blue Mountains.

     Winter Weather Advisory from 4 AM Tuesday to 10 AM PST Wednesday
     for Western Chelan County.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:52 AM PSTWinter Storm WatchOTXChelan11 hr
Feb 6, 2:53 PM PSTWinter Weather AdvisoryOTXChelan43 hr

Nearby

Wind Advisories in Washington, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.